Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Kansas City, MO

May 6, 2002DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 5:52 AM CDT for DeKalb County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2002, 5:52 AM CDT (10:52 UTC)
Expired
May 6, 2002, 6:15 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County DeKalb County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 061052
SVRMCI
MOC063-061115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHWEST MISSOURI

* UNTIL 615 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR UNION STAR...OR 21 MILES NORTHEAST OF ST JOSEPH...AND
  MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEATHERBY BY 600 AM CDT.

AT 543 AM CDT THE PUBLIC REPORTED TREES DOWN IN FILLMORE AND AT 545 
AM TREES WERE DOWN AND QUARTER SIZE HAIL WERE REPORTED IN SAVANNAH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:25 AM CDT, 27 minutes earlier.

Area forecast discussion, May 6, 5:25 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CDT MON MAY 6 2002

FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, May 6, 1:27 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 AM    CLARKSDALE                MO   1 INCH HAIL
05/06/02   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0121 AM    STEWARTSVILLE             MO   1 INCH HAIL
05/06/02   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Local storm report, May 6, 1:44 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 AM    CAMERON                   MO   1.75 INCH HAIL
05/06/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 1:47 AM CDT, 4 hours 5 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE
AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 4:01 AM CDT, 1 hour 51 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS...
GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...
RAY AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND
TRENTON.

SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM
CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 4:39 AM CDT, 1 hour 13 minutes before
KSZ057-MOZ038>040-043>046-061045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM
CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Local storm report, May 6, 5:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    CRAIG                     MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0528 AM    MOUND CITY                MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:46 PM CDTSevere Thunderstorm WarningEAXClay, Platte59 min
May 5, 11:16 PM CDTSevere Thunderstorm WarningEAXClay, Jackson44 min
May 6, 12:16 AM CDTSevere Thunderstorm WarningEAXHolt44 min
May 6, 12:43 AM CDTSevere Thunderstorm WarningEAXAndrew47 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningEAXBuchanan, DeKalb51 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningEAXClinton42 min
May 6, 1:36 AM CDTSevere Thunderstorm WarningEAXCaldwell39 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningEAXCarroll44 min
May 6, 5:28 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt47 min
May 6, 6:07 AM CDTSevere Thunderstorm WarningEAXPutnam38 min
May 6, 6:16 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston44 min
May 6, 6:31 AM CDTSevere Thunderstorm WarningEAXClay, Ray44 min
May 6, 6:42 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan48 min
May 6, 7:05 AM CDTSevere Thunderstorm WarningEAXAdair, Macon40 min
May 6, 7:18 AM CDTSevere Thunderstorm WarningEAXJackson57 min
May 6, 8:20 AM CDTSevere Thunderstorm WarningEAXCass55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.